Vertex's Hepatitis C Drug Receives Another Blow With FDA Warning
12/19/2012| 04:54pm US/Eastern
By Joseph Walker
The Food and Drug Administration on Wednesday placed a new label on Vertex Pharmaceuticals Inc.'s (>> Vertex Pharmaceuticals Incorporated) hepatitis C drug Incivek, warning patients that the drug has caused fatal skin rashes in some patients.
Two patients died after developing severe skin rashes while taking Incivek, used to treat the viral liver disease, the FDA said. The warning label, known as a "black box warning" for its prominent placement and black border, is the most serious warning issued by the regulator, and is a further blow to Vertex's hepatitis C program.
The FDA last year approved Incivek to be used with an older, intravenous drug, but many physicians have stopped using it in anticipation of a new generation of drugs thought to be more effective and convenient coming to the market. Initial positive sales growth began to slow and then decline as investors' near-term hopes for Incivek faded.
Vertex shares had fallen 33% since April to $43.33 through Tuesday's close. Shares slipped 31 cents to $43.02 Wednesday.
Moderate to severe skin rashes have been a known side effect of the drug since it was approved in 2011. However, the new warning instructs patients to discontinue their use of the drug if a severe rash occurs, and could potentially cause even more physicians to hold off on treating some patients.
The FDA received reports of two patients in Japan developing toxic epidermal necrolysis (>> Tenneco Inc.), a potentially fatal skin condition. One patient, a 50-year-old woman, discontinued treatment and survived. The other patient, a 69-year-old man, "developed multi-organ failure and died." The FDA reported that another woman also developed a severe skin rash and died after being hospitalized.
Vertex is studying two additional hepatitis C candidates in midstage trials and recently agreed to partner with GlaxoSmithKline PLC (GSK, GSK.LN) and Johnson & Johnson's (>> Johnson & Johnson) Janssen Pharmaceuticals unit to develop combination therapies.
Write to Joseph Walker at email@example.com
Corrections & Amplifications
This item was corrected at 6:17 p.m. ET to reflect that the warning to discontinue use existed on the previous label, but the new warning adds that severe rashes have resulted in deaths. The original version incorrectly said the new warning instructs patients to discontinue their use of the drug if a severe rash occurs.
Subscribe to WSJ: http://online.wsj.com?mod=djnwires